What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 18, 3:57 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 18, 3:57 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
457 PM EDT Tue Aug 18 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 457 PM EDT TUE AUG 18 2020
Convection has been fairly widespread across our northern zones
this afternoon. There have been some gusty winds and very heavy
rain associated with the strongest cells, warranting several
statements and a few warnings across several counties up along the
I-64 corridor. There is a distinct outflow boundary pushing
southward. Expectations are that convection will continue to fire
as that boundary moves southward into untapped air. Have seen
some some tilt to the strongest storms in the north, so there has
been some environmental shear for the storms to work with. But
shear across the south is less impressive overall. The nam, gfs,
and href all show what marginal shear did exist across the region
as fading out through the late afternoon and evening. Also, based
on radar trends, seeing what appears to be a bit of inhibition
across the south. Consequently, convection across the south will
likely not be as robust as in the north earlier today and lower,
chance PoPs across the south will likely wind up being the
correct move with respect to the forecast.
Cold front associated with ongoing convection will drop southward
tonight as a weak wave of low pressure tracks northeast along the
Ohio River. This feature will be slow to move completely through
eastern Kentucky and should stall out just to our south. Thus
diurnally driven convection will continue through the following
days, with highest PoPs realized along the KY-TN-VA sate line.
Some drier, slightly cooler air should still manage to make it
into much of the area, promoting a bit more comfortable sensible
weather through the short term.
.LONG TERM...(Thursday through Tuesday)
Issued at 335 PM EDT TUE AUG 18 2020
Thursday will start off with an upper level low located over the
western portion of KY and TN, and deep S to SW flow aloft across the
region, including eastern KY. This pattern will remain nearly
stationary through Saturday, before finally starting to break down
into an open wave and shift slightly eastward during the day Sunday.
Models were in good agreement yesterday through the first part of
the week, but they have begun to differ in how quickly that
shortwave moves east heading into Sunday night.
At the surface, high pressure will remain in control through
Thursday, shifting east of the region by Friday, and putting KY in a
more return flow pattern at the surface as well. While high pressure
will remain in general control through the weekend, into Sunday
night, the SW flow both aloft and at the surface will keep moisture
and warm air advecting into the region.
This flow will keep diurnally driven showers and thunderstorms
across the area, mainly across the far SE portion of the CWA where
convergence is greater and where the jet stream hits harder. The
best coverage still looks to be Friday when the best southerly flow
is expected across the region, and the upper level low begins to
meander northward through the state. Temps should remain fairly
steady state each day without any frontal boundaries moving through,
with highs generally in the low 80s.
On Monday the trough that was situated over our area starts to
weaken and shift further to the east, as heights start to rise going
forward through the remainder of the period. Model agreement is
there over this general pattern, though there are a few differences
over the details, with the ECMWF quicker to weaken the trough and
have higher heights build in. Consequently, the NBM solution was
kept largely intact with only minor changes made. Down at the
surface, high pressure sits just to our southeast allowing for more
southerly flow and more moisture advection. Temperatures will be a
tad warmer when compared to previous days, and when combined with
the moisture, afternoon storm chances remain through Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 215 PM EDT TUE AUG 18 2020
Expecting generally VFR conditions outside of thunderstorms this
afternoon. Convection began firing right around noon, generally
along and north of I-64. This convection will continue to develop
through the afternoon as it pushes to the east- southeast. Based
on radar returns seeing some impressive rainfall rates and even
some small hail in the strongest storms. Harrison County saw a
wind gust to 51 mph within the last hour, so gusty winds are
definitely possible as well. VSBYS will likely drop to around a
mile or lower at terminals that get direct hits from any
thunderstorms. Terminal most likely to be affected over the next
couple of hours will be KSYM. Flight conditions deteriorate
overnight with a cold frontal boundary in the area and residual
rains. CIGS and VSBYS will drop solidly into MVFR territory for
all terminals tonight. CIGS will probably drop lower during the
pre-dawn time frame Wednesday...into IFR territory at the more
elevated KJKL, KSJS...and possibly KLOZ and KSME if there is
enough rainfall realized in our southwest. Winds will be light
and variable through the period, with a northeasterly tendency
behind the surface cold front as it drops southward through
eastern Kentucky.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY
LONG TERM...JMW/HAS
AVIATION...RAY
Hazardous weather outlook, Aug 18, 3:20 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
420 PM EDT Tue Aug 18 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 PM EDT Tue Aug 18 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this Afternoon and Tonight.
Thunderstorms are possible late this afternoon and this evening.
A few storms may produce locally heavy rainfall and gusty winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible, generally south of the I-64 corridor
Wednesday and Thursday afternoon.
Thunderstorms are possible at times Friday through Monday, mainly
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
RAY
In the hours before
Special weather statement, Aug 18, 12:58 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Tue Aug 18 2020
KYZ044-052-181830-
Rowan-Fleming-
158 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLEMING AND CENTRAL
ROWAN COUNTIES...
At 157 PM EDT, a strong thunderstorm was located over Goddard, or 9
miles southeast of Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Flemingsburg, Cranston, Munson, Haldeman, Triplett, Tilton,
Christy, Rodburn, Hilda, Ringos Mills, Sharkey, Muses Mills,
Hillsboro, Hays Crossing, Wallingford, Plummers Landing, Poplar
Plains, Gates and Crix.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8358 3842 8355 3840 8348 3838 8345
3840 8341 3832 8336 3832 8334 3823 8330
3814 8334 3828 8374 3829 8373 3828 8376
3830 8381 3845 8374
TIME...MOT...LOC 1757Z 285DEG 19KT 3835 8359
JMWSpecial weather statement, Aug 18, 1:10 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Tue Aug 18 2020
KYZ044-181845-
Fleming-
210 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Fairview, or 14
miles west of Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Sherburne, Nepton,
Cowan, Elizaville and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8373 3828 8381 3830 8382 3830 8385
3834 8384 3834 8386 3836 8388 3835 8390
3837 8390 3836 8392 3842 8395 3845 8398
3847 8396
TIME...MOT...LOC 1809Z 281DEG 16KT 3839 8399
JMWSpecial weather statement, Aug 18, 1:48 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Tue Aug 18 2020
KYZ052-104-181915-
Rowan-Elliott-
248 PM EDT Tue Aug 18 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROWAN AND
ELLIOTT COUNTIES...
At 248 PM EDT, strong thunderstorms were clustered over Christy, or
near Morehead, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Sandy Hook, Cranston, Wagner, Fannin Valley, Elliottville,
Little Sandy, Triplett, Christy, Lytten, Pelfrey, Hamm, Crix, Wagner
Store, Munson, Brandy, Isonville, Newfoundland, Haldeman and
Clearfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8333 3821 8330 3819 8326 3820 8323
3824 8322 3827 8318 3823 8309 3818 8305
3820 8304 3821 8301 3819 8299 3802 8304
3808 8327 3811 8327 3809 8330 3814 8349
3831 8345
TIME...MOT...LOC 1848Z 283DEG 23KT 3821 8337
JMWSpecial weather statement, Aug 18, 1:49 PM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Aug 18 2020
KYZ044-181915-
Fleming-
249 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Muses Mills, Craintown, Nepton,
Wallingford, Plummers Landing, Poplar Plains, Tilton, Elizaville,
Goddard and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3843 8358 3840 8348 3836 8348 3835 8350
3832 8349 3829 8351 3834 8386 3836 8388
3835 8390 3837 8390 3845 8388 3847 8358
TIME...MOT...LOC 1848Z 271DEG 19KT 3840 8379
JMWSpecial weather statement, Aug 18, 3:18 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Tue Aug 18 2020
KYZ050-051-058>060-182100-
Montgomery-Menifee-Estill-Bath-Powell-
418 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT POWELL...MONTGOMERY...
SOUTHEASTERN BATH...NORTHERN ESTILL AND WESTERN MENIFEE COUNTIES...
At 418 PM EDT, a strong thunderstorm was located near Klondike, or 7
miles southwest of Mount Sterling, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Clay Lick, Levee, Bowen, Cornwell, Kimbrell,
Rothwell, Olympia Springs, Fagan, Wiseman Crossing Station, Virden,
Prewitt and Vaughns Mill.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3782 8363 3772 8371 3775 8409 3778 8411
3781 8408 3781 8412 3784 8410 3784 8408
3782 8407 3785 8406 3783 8400 3787 8403
3787 8402 3792 8399 3793 8397 3811 8407
3811 8352
TIME...MOT...LOC 2018Z 265DEG 21KT 3799 8406
GREIFSpecial weather statement, Aug 18, 5:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
616 PM EDT Tue Aug 18 2020
KYZ068-079-182300-
Rockcastle-Pulaski-
616 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND CENTRAL
ROCKCASTLE COUNTIES...
At 616 PM EDT, a strong thunderstorm was located over Level Green, or
7 miles southwest of Mount Vernon, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Vernon, Donaro, Bummer, Bandy, Pongo, Woodstock, Spiro, Wabp,
Lake Linville, Hansford, Renfro Valley, Willailla, Pine Hill, Bee
Lick, Flat Rock, Sinks, Wellhope, Sand Hill, Dudley Station and Burr.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 8451 3738 8449 3744 8421 3729 8419
3728 8422 3724 8422 3725 8423 3723 8424
3724 8426 3720 8427 3719 8428 3724 8452
3734 8454
TIME...MOT...LOC 2216Z 263DEG 12KT 3729 8444
GREIF